Colorado, 2012

Wildfire in Colorado, June 1 to 30, 2012

June 1 to 30, 2012 · NWS GJT · 1 event in 1 county or zone

The Little Sand wildfire was started by lightning northwest of Pagosa Springs in mid May. This fire continued to burn through May and eventually scorched 24,900 acres along the Piedra River and Weminuche valleys through mid July, before being considered fully contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Little Sand wildfire was started by lightning northwest of Pagosa Springs in mid May. This fire continued to burn through May and eventually scorched 24,900 acres along the Piedra River and Weminuche valleys through mid July, before being considered fully contained. Structures were threatened during this time frame but none were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:44 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 PM MDT THU MAY 31 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 157 PM MDT THU MAY 31 2012

WE SAW MID LEVEL MOISTURE INCREASE PER OUR U/A SOUNDING THIS
MORNING...BUT MID AND UPPER LEVELS HAVE ALSO WARMED RESULTING IN
STABLE AIR ALOFT. SO FAR THIS AFTERNOON CONVECTION IS OFF TO A
SLOW START AS EXPECTED. STILL A SLIGHT CHANCE OF A SHOWER OR
TSTM...MOST LIKELY OVER THE SRN SAN JUANS. EXPECT CLOUDS OVER THE
MTNS TO QUICKLY DISSIPATE AFTER SUNSET WITH ANOTHER CLEAR MILD
NIGHT.

HEIGHTS WILL RISE A LITTLE FRIDAY AS HIGH PRESSURE AMPLIFIES TO
OUR WEST. MSTR LEVELS REMAIN UNCHANGED FOR THE MOST PART...SO NO
BIG CHANGES ARE SEEN FRIDAY. LIKE TDY CONVECTIVE BUILDUPS ARE
EXPECTED OVER THE MTNS AND MAY BE SLIGHTLY MORE NUMEROUS AND
ENERGETIC...BUT REMAIN IN THE ISOLD CATEGORY.

ON THE SYNOPTIC SCALE THE RIDGE AXIS WILL SHIFT EWRD FRI NIGHT TO
BE OVER UT/CO BORDER BRINGING DRY MILD CONDITIONS. VALLEY LOCATIONS
WILL DEVELOP STRONG BUT SHALLOW INVERSIONS ALONG WITH NORMAL
DRAINAGE WINDS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 252 AM MDT THUR MAY 31 2012

CONTINUED WARM AND DRY CONDITIONS DOMINATE THESE PERIODS ADDING
TO THE DROUGHT STRESS FOR THE REGION. TEMPERATURES REMAIN ABOVE
NORMAL EACH DAY...CLIMBING TO AROUND 10 DEGREES ABOVE NORMAL BY
MONDAY.

SATURDAY THE RIDGE GETS DEFORMED BY A PASSING WEAK DISTURBANCE
THAT IS PROGGED TO WORK INTO EAST-CENTRAL UTAH IN THE AFTERNOON.
THIS SEEMS TO BRING JUST A BIT OF COOL AIR ALOFT AND THEREFORE
INSTABILITY ALONG WITH SLIGHTLY DEEPER MOISTURE. THEREFORE THE
FORECAST IS FOR AN UPTICK IN POPS TO SCATTERED MOUNTAIN SHOWERS.

SUNDAY-MONDAY THE RIDGE RE-INFLATES OVER THE REGION THEN SHIFTS
ONTO THE EASTERN PLAINS AS THE NEXT PACIFIC TROUGH PUSHES INTO
NORTHERN CALIFORNIA. FLOW ALOFT SHIFTS TO SW AND STRENGTHENS.

TUESDAY...BREEZY CONDITIONS DEVELOP AHEAD OF THE ASSOCIATED COOL
FRONT. THE FORCING AND DEEPER MOISTURE LIFT WELL NORTH OF THIS
FORECAST AREA FOR LITTLE CHANCE OF SHOWERS.

WEDNESDAY IS PROGGED TO SEE A SLIGHT COOL DOWN IN NW FLOW BUT
STILL REMAIN ABOVE NORMAL. MODELS ARE STRUGGLING WITH LARGE SCALE
FEATURES FOR LATER IN THE WEEK. THE GFS RE-ENERGIZES THE WESTERN
TROUGH FROM ENERGY OUT OF THE GULF OF ALASKA WHILE THE EC BUILDS A
RIDGE OVER THE WESTERN STATES. BOTH MODELS BEGIN TO BUILD HIGH
PRESSURE OVER NEW MEXICO THAT PROMISES TO KEEP THE FORECAST DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1044 PM MDT THU MAY 31 2012

VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY...ALTHOUGH ISOLATED
MOUNTAIN SHOWERS/THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. STORMS MAY BE IN THE VICINITY OF KEGE AND KASE AND COULD
EXPERIENCE GUSTY OUTFLOW WINDS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MC
LONG TERM...JOE
AVIATION...NL/MC
Hazardous weather outlook, May 31, 4:33 AM MST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT THU MAY 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOSTLY SUNNY SKIES FOR MANY AREAS TODAY THOUGH SOME ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
WEEKEND WITH FAVORED AREAS CONTINUING TO BE HIGHER TERRAIN.
REMAINING AREAS WILL SEE PLENTY OF SUNSHINE AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Little Sand wildfire was started May 13th northwest of Pagosa Springs and burned 24,900 acres along and above the Piedra and Weminuche valleys. Twenty structures, including outbuldings, were threatened but not lost during this fire. Several road and recreational areas were closed due to the proximity of the fire. During the early part of June, nightly down-valley winds created air quality problems along the valleys and the Highway 160 corridor.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471800.